Last week, Roche Laboratories announced the voluntary withdrawal of Posicor (mibefradil), a prescription medication for the treatment of high blood pressure and angina pectoris.
Roche withdrew the drug--taken by about 400,000 people in 38 countries, including about 200,000 Americans--because it may cause dangerous and even fatal interactions with more than 25 other drugs. On the potential interactions list are antibiotics, antihistamines, cancer drugs and other medicines.
Since Posicor went on the market in August, the Food and Drug Administration has received about 400 serious adverse-health reports related to the drug, including 24 death reports, although the FDA stresses it has no proof that the deaths were caused by drug interactions.
Dr. Lynn Smaha, a board-certified cardiologist in Sayre, Pa., who will become president of the American Heart Assn. next year, answered questions commonly asked by patients prescribed the medication.
Question: What should patients who have been prescribed Posicor do immediately?
Answer: We've been advising patients who are taking Posicor to see their physicians and not to stop the medication abruptly. That would be dangerous for many of them. There are perfectly adequate substitutes, and patients should contact their physicians and ask them to evaluate what they should take in place of it, but definitely not stop the medication.
Q: What could happen if a patient stops taking Posicor "cold turkey"?
A: There are a variety of possibilities. Stopping it abruptly could result in a substantial and serious reaction in terms of a rise in blood pressure. People who have had angina, chest pain and are controlled on Posicor could have a serious recurrence of uncontrolled chest pain by stopping.
Q: What will a physician likely advise a patient on Posicor to do?
A: First of all, it has to be individualized patient by patient. My first thought would probably be to replace [Posicor] with a similar drug that's also a calcium channel type blocker . . . verapamil and diltiazem are in the same general category. The other possibility would be the beta blocker category.
[Among the many kinds of medications used to lower blood pressure, calcium channel blocker drugs work by reducing the heart rate and relaxing blood vessels; beta blockers reduce the heart rate and the force of contraction of the heart muscle. Posicor is a calcium channel blocker but "chemically unlike the other approved products in this class," according to the FDA.]
Q: What kind of problems did Posicor cause and why?
A: What has been identified [as the root of the interaction problem] is the unique metabolism of Posicor in the liver, which happens through a series of enzymes that are also utilized by a variety of other drugs. The list seems to be growing. And when you have two drugs competing for the same series of enzymes for metabolism, one is going to be favored and the other one's not. In this case, by and large, Posicor is favored for metabolism so its elimination from the system occurs on a regular basis. The other drugs in the system have to sit and wait. Unfortunately, they can accumulate to toxic levels and create problems. Hismanal (astemizole), for example, [in excess] can cause arrhythmias.
Q: Once a patient is switched to another medication for high blood pressure or angina, are there some specific symptoms they can be on the lookout for?
A: That is a hard question to generalize. Every drug has potential side effects, and the physician needs to be monitoring with the patient. The patients should have access to the package insert. Some of my patients will read that, many won't. [He tells all his patients] to try the medicine and let me know in two days how they feel.
For more information: A list of drugs that could potentially interact with Posicor can be found on the FDA's Web site, http://www.fda.gov. Click "What's New," then "Latest Press Releases, Talk Papers." To receive the information by fax, call (800) 342-2722 and ask for Document 0222. To get the list by mail, call (800) 532-4440.
Roche is maintaining a hotline for Posicor refunds and patient and physician information at (800) 205-4611, in operation from 5 a.m. to 5 p.m. weekdays.